Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2008, 9:43 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 9:43 AM CDT (14:43 UTC)
- Expired
- Jun 16, 2008, 10:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:45 AM CDT | HAIL 1 | 4 Se Nekoma, KS | HAIL STRIPPED LEAVES OFF OF TREES. |
| Jun 16, 10:00 AM CDT | HAIL 0.75 | 5 S Rush Center, KS | |
| Jun 16, 10:11 AM CDT | HAIL 0.75 | 17 E Ness City, KS | HAIL CAUSED DAMAGE TO CORN AND WHEAT FIELDS ONE MILE WEST OF THEIR LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:24 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 161443 SVRDDC KSC145-165-161530- /O.NEW.KDDC.SV.W.0220.080616T1443Z-080616T1530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 943 AM CDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS. NORTH CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1030 AM CDT * AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSH CENTER...MOVING EAST AT 16 MPH. * LOCATIONS IMPACTED INCLUDE... RUSH CENTER... ASH VALLEY... BISON... TIMKEN... SHAFFER... RURAL RESIDENCES OF NORTHERN PAWNEE AND RUSH COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR CENTRAL KANSAS. LAT...LON 3864 9904 3826 9903 3834 9944 3858 9944 TIME...MOT...LOC 1443Z 268DEG 14KT 3844 9932 $$ JOHNSON
2 follow-up statements
000
WWUS53 KDDC 161505
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT MON JUN 16 2008
KSC145-165-161530-
/O.CON.KDDC.SV.W.0220.000000T0000Z-080616T1530Z/
RUSH KS-PAWNEE KS-
1005 AM CDT MON JUN 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTH CENTRAL PAWNEE AND EASTERN RUSH COUNTIES...
AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF TIMKEN...MOVING EAST AT 16 MPH.
* LOCATIONS IMPACTED INCLUDE...
BISON...
BISON...
TIMKEN...
SHAFFER...
RURAL RESIDENCES OF EASTERN RUSH AND NORTHERN PAWNEE COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3833 9934 3860 9933 3864 9904 3842 9904
3842 9903 3826 9903
TIME...MOT...LOC 1505Z 268DEG 14KT 3844 9921
$$
JOHNSON000
WWUS53 KDDC 161527
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 AM CDT MON JUN 16 2008
KSC145-165-161538-
/O.EXP.KDDC.SV.W.0220.000000T0000Z-080616T1530Z/
RUSH KS-PAWNEE KS-
1028 AM CDT MON JUN 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PAWNEE AND
EASTERN RUSH COUNTIES EXPIRES AT 1030 AM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN RUSH AND NORTHERN PAWNEE
COUNTIES.
LAT...LON 3833 9934 3860 9933 3864 9904 3842 9904
3842 9903 3826 9903
TIME...MOT...LOC 1528Z 268DEG 14KT 3844 9910
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:12 AM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 3:12 AM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT MON JUN 16 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE STORMS OVER THE NORTHEAST CWA EARLY THIS MORNING AND THEN TEMPERATURES AND THUNDERSTORM CHANCES THROUGH TUESDAY. A BAND OF THUNDERSTORMS HAS ERUPTED JUST NORTH OF I-70 EARLY THIS MORNING FROM JUST EAST OF HAYS EASTWARD. STORMS APPEAR TO BE FIRING ALONG THE 85O MB FRONTAL BOUNDARY AIDED BY UVV IN THE RIGHT ENTRANCE REGION OF THE UPPER JET AS LOW LEVEL MOIST SOUTHERLY FLOW IMPACTS THE FRONT. MOST OF THE THUNDERSTORM ACTIVITY HAS BEEN REMAINING EAST OF THE CWA BUT A FEW ECHOES HAVE TRIED TO DEVELOP OVER ELLIS COUNTY SO THINK THERE WILL BE A THREAT FOR AN ELEVATED STORM THERE AT LEAST FOR A FEW HOURS THIS MORNING UNTIL THE LOW LEVEL FLOW VEERS MORE TO THE EAST. SURFACE OBS AND THE 11-3.9 ENHANCEMENT SHOW STRATUS DEVELOPING SOUTHWARD ACROSS THE CWA EARLY THIS MORNING. THE NAM SHOWS THE STRATUS CONTINUING TO SPREAD SOUTH ACROSS ALL OF THE AREA BY MORNING. THERE COULD BE SOME EROSION OF THE STRATUS DURING THE AFTERNOON HOURS BUT FEEL IT WILL REMAIN MOSTLY CLOUDY TO CLOUDY OVER MOST AREAS THROUGH THE DAY. WILL BE TOUGH FOR TEMPERATURES TO CLIMB MUCH ABOVE THE LOW TO MID 70S EXCEPT ALONG THE OKLAHOMA BORDER WHERE HIGHS COULD REACH 80. WILL TRIM A FEW MORE DEGREES OFF OF MAX TEMPS TODAY WITH THAT IN MIND. WATER VAPOR LOOPS SHOW A SHORTWAVE DISTURBANCE MOVING THROUGH UTAH EARLY THIS MORNING. THE GFS SHOWS THIS DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE THIS AFTERNOON AND EVENING. THIS SYSTEM COULD HELP INITIATE SOME ELEVATED THUNDERSTORMS OVER THE SOUTHERN SECTIONS OF THE CWA THIS EVENING SO WILL HAVE THE HIGHEST POPS THERE WITH DECREASING POPS FARTHER NORTH. THIS PATTERN WILL MORE OR LESS HOLD THROUGH TUESDAY SO WILL CONTINUE WITH THE BEST POPS IN THE SOUTH THEN AS WELL. DAYS 3-7... THERE IS NOT MUCH TO ADD TO PREVIOUS THINKING FOR THIS TIME FRAME. WILL STILL MAINTAIN THE 30 POPS FOR LATE AFTERNOON/NIGHT FOR A MAJORITY OF THE DAYS OF THE EXTENDED...WITH THE STEADY DIET OF SUBTROPICAL JET ENERGY ROTATING THROUGH THE GREAT PLAINS THROUGH THE END OF THE WEEK. EVENTUALLY...THE NORTHERN POLAR JET WILL REALLY TAKE OVER AGAIN WITH INCREASED SOUTHWESTERLY FLOW WELL TO THE NORTHWEST OF THE DDC CWA. THIS WILL PROBABLY PUT AN END TO THE DAILY THUNDERSTORM CHANCES...ALTHOUGH THIS WOULD BE AT THE VERY END OF THIS TIME FRAME...AND ESPECIALLY TOWARD THE WEEK-2 TIME FRAME. ONE OR TWO OF THESE DAYS THIS WEEK...WHETHER IT BE WEDNESDAY, THURSDAY, FRIDAY ETC...THERE WILL PROBABLY BE A VERY IMPRESSIVE LONG-LIVED MCS THAT WOULD IMPACT MUCH OF THE GREAT PLAINS. IF ONE WERE TO READ THE DETERMINISTIC GFS AND FORMER 12Z ECMWF MODELS LITERALLY, THEN THURSDAY MAY BE THIS DAY...AS BOTH MODELS SHOW SUBSTANTIAL LOWER TROP FRONTOGENESIS WITH ONE OF THESE JETLETS ROUNDING THE RIDGE...AND OF COURSE GOBS OF CONVECTIVE QPF. GOING INTO MORE DETAIL WOULD BE NOISE AT THIS POINT. .AVIATION... 11-3.9 MICRON IMAGERY SHOWS LOW STRATUS DEVELOPMENT QUITE WELL FROM JUST NORTH OF GCK TO SOUTH OF HYS AS OF 0700 UTC. ONCE THE STRATUS GETS INTO ALL THE TAF SITS...IT WILL STAY FOR QUITE AWHILE. IN FACT...LOW CEILINGS ARE EXPECTED TO REMAIN OVER MUCH OF WESTERN KANSAS THROUGH THE DAY MONDAY. SOME SCATTERED SPOTS WILL DEVELOP BY AFTERNOON...BUT IT IS UNCLEAR WHERE THESE HOLES WILL FORM. MID-JUNE SUN CAN GO A LONG WAYS...ALTHOUGH IT WILL REALLY BE BATTLING A COOL, STABLE BOUNDARY LAYER WITH A PESKY HIGH CENTERED RIGHT OVER NORTHERN KANSAS AND CENTRAL/EASTERN NEBRASKA. AS FAR AS THUNDERSTORMS GO...THE INITIAL VERY EARLY MORNING ACTIVITY SHOULD SLOWLY SHIFT EAST AND SOUTHEAST INTO CENTRAL KS BY DAYBREAK...WILL BE MONITORING THIS EVOLUTION CLOSELY FOR THUNDERSTORM AMENDMENTS TO THE EARLY MORNING TAF, MAINLY AT HYS. UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 76 60 81 61 / 10 30 30 30 GCK 76 59 81 63 / 10 30 30 30 EHA 80 62 83 64 / 20 40 30 40 LBL 80 62 83 65 / 20 40 30 40 HYS 73 58 78 58 / 30 10 20 20 P28 78 62 81 62 / 20 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/25
Hazardous weather outlook, Jun 16, 7:00 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 700 AM CDT MON JUN 16 2008 KSZ030-031-043>046-061>066-074>081-084>090-171200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 700 AM CDT MON JUN 16 2008 /600 AM MDT MON JUN 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN THE AREA FROM WAKEENEY AND HAYS TO JETMORE...LARNED AND ST JOHN. A FEW OF THE STORMS COULD BECOME SEVERE WITH NICKEL TO QUARTER SIZE HAIL BEING THE PRIMARY THREAT. THUNDERSTORM ARE EXPECTED TO DEVELOP LATER TODAY INTO THIS EVENING FARTHER SOUTH ALONG AND NORTH OF THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST UPSLOPE FLOW WILL PERSIST ACROSS SOUTHWEST KANSAS THROUGH THE MIDDLE PART OF THE WEEK. THE ATMOSPHERE WILL REMAIN SUFFICIENTLY UNSTABLE SUCH THAT THUNDERSTORMS COULD DEVELOP OVER THE HIGHER TERRAIN OF EASTERN COLORADO AND MOVE OUT ACROSS WESTERN KANSAS DURING THE LATE AFTERNOON AND NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NECESSARY FOR SEVERE WEATHER REPORTS ACROSS THE SOUTHWEST KANSAS REGION THROUGHOUT THE DAY AS SEVERAL CLUSTERS OF MARGINALLY SEVERE THUNDERSTORMS DEVELOP ACROSS THE AREA. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD/UMSCHEID
In the hours before
Special weather statement, Jun 16, 8:37 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 837 AM CDT MON JUN 16 2008 KSZ030-031-161415- ELLIS-TREGO- 837 AM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES... AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VODA...MOVING EAST AT 32 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN ELLIS AND TREGO COUNTIES...INCLUDING THE CITIES OF VODA...WAKEENEY...OGALLAH AND RIGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3913 9958 3870 9961 3882 10015 3914 10015 TIME...MOT...LOC 1337Z 291DEG 28KT 3901 10002 JOHNSON
Local storm report, Jun 16, 8:42 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 AM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL COLLYER 39.04N 100.12W
06/16/2008 M0.75 INCH TREGO KS TRAINED SPOTTER
&&
LEESpecial weather statement, Jun 16, 9:25 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 925 AM CDT MON JUN 16 2008 KSZ046-065-161515- PAWNEE-RUSH- 925 AM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND RUSH COUNTIES... AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF SHAFFER...MOVING EAST AT 27 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3830 9927 3849 9928 3857 9903 3829 9902 TIME...MOT...LOC 1425Z 271DEG 23KT 3838 9903 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:26 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| Jun 15, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 49 min |
| Jun 15, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 49 min |
| Jun 15, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 51 min |
| Jun 15, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 56 min |
| Jun 15, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 50 min |
| Jun 15, 8:47 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
| Jun 15, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 36 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| Jun 15, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 24 min |
| Jun 15, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 37 min |
| Jun 16, 8:37 AM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Jun 16, 9:25 AM CDT | Special Weather Statement | DDC | Rush | 50 min |
| Jun 16, 9:53 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 35 min |
| Jun 16, 10:22 AM CDT | Special Weather Statement | DDC | Stafford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.